Alert archive / South Dakota / Tornado Warnings in 1997

Tornado Warning 18, NWS Aberdeen, SD

June 29, 1997Day County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Jun 29, 1997, 6:23 PM CDT for Day County, South Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 29, 1997, 6:23 PM CDT (23:23 UTC)
Expired
Jun 29, 1997, 6:55 PM CDT
In force
32 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Day County, SD

The radar

The Aberdeen radar (KABR), 64 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.4 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 1997-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 290 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 1997-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
290 J/kg
Mixed-layer CIN
-243 J/kg
Mixed-layer LCL
940 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

552 
WFUS1 KABR 292330
TORABR
SDC037-292355-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
623 PM CDT SUN JUN 29 1997

* TORNADO WARNING FOR
  NORTHERN DAY COUNTY - NORTHEASTERN SOUTH DAKOTA

* UNTIL 655 PM CDT

* SOME LOCATIONS AFFECTED
  ROSLYN AND RURAL AREAS TO THE WEST OF ROSLYN


* AT 620 PM CDT...ABERDEEN DOPPLER RADAR AND LAW ENFORCEMENT
  REPORTED A FUNNEL CLOUD 22 MILES SOUTHWEST OF SISSETON OR
  IN THE VICINITY OF ROSLYN MOVING VERY SLOWLY TO THE SOUTH.

IF YOU ARE IN A CAR...GO IN A NEARBY STURDY BUILDING AS A LAST

GS


&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jun 29, 11:22 AM CDT, 7 hours 1 minute earlier.

Area forecast discussion, Jun 29, 11:22 AM CDT, 7 hours 1 minute before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD
AND FOR TRAVERSE/BIG STONE COUNTIES OF MN
NATIONAL WEATHER SERVICE ABERDEEN SD
1115 AM CDT SUN JUN 30 1997

WILL UPDATE SHORTLY TO LOWER POPS AND HIGH TEMPS OVER MOST OF CWA.
ALSO ADJUSTING WINDS TO REFLECT CURRENT NORTHEAST FLOW FROM ABR
WEST. CONVECTIVE COMPLEX OVER SE SD WILL KEEP CLDS OVER FAR ERN
ZONES...AND KEEP SOUTH FLOW OUT LONG ENOUGH TO LOWER MAX TEMPS FROM
EARLIER PREDICTIOnNS. ALSO...COOL AIR AT LOW LEVELS SHOULD REDUCE
CHANCES FOR NEW CONVECTION UNTIL THIS EVENING. THE ONLY WET SPOT IN
THE CWA IS DEUEL COUNTY...WHERE SCATTERED SHWRS/TSMS WILL HANG IN
A WHILE.

.ABR...NONE

MIDDLEBROOKE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 10:02 PM CDTSevere Thunderstorm WarningABRDeuel33 min
Jun 28, 11:46 PM CDTSevere Thunderstorm WarningABRGrant34 min
Jun 29, 4:01 AM CDTSevere Thunderstorm WarningABRJones, Stanley64 min
Jun 29, 6:57 PM CDTTornado WarningABRDay33 min

Nearby

Tornado Warnings in South Dakota, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.